MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TENDON ANCHORS 8; STAPLE, IMPLANTABLE

SMITH & NEPHEW, INC. TENDON ANCHORS 8; STAPLE, IMPLANTABLE
Catalog Number 2504-1
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an shoulder cuff augmentation, box of eight (8) tendon anchors broke.Three 3 broke during assembly when opening the box, and the other five (5) implants broke during application inside the patient.The broken implants remained inside the patient.The procedure was completed with a s+n back up device.There was no surgical delay and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H2: additional information in b5.
 
Event or Problem Description
It was reported that during an shoulder cuff augmentation, box of eight (8) tendon anchors broke.Three 3 broke during assembly when opening the box, and the other five (5) implants broke during application inside the patient.The broken implants remained inside the patient.The procedure was completed using a smith and nephew back up device.There was a 30-min delay and no further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).H3, h6: a device deficiency was identified, the root cause of the reported event could not be determined since the device was not returned for evaluation.A clinical review states that the provided photo image of the cassettes appears to show one cassette (on the right) with 3 of the 8 anchors activated which may correlate with the reported ¿3 broke during assembly when opening the box¿.The 3-intraop scope images appear to confirm implant breakage; however, they do not confirm perpendicular contact of the inserter base to the implant for deployment of tendon anchors.Reportedly, 3 of the 8 tendon anchors were broken upon opening the box.Shipping/handling and storage are out of the manufacturer¿s control.Risks and side effects associated with the regeneten bioinductive implant are similar to the risks associated with surgical treatment of the shoulder rotator cuff.Although the tendon anchors are bioabsorbable, there are reportedly ¿3-5 fragments¿ retained/¿embedded in tissue¿ and ¿some in the joint space without access¿, therefore, there is a risk of adverse reactions such as local tissue irritation/inflammation/disruption, discomfort, and migration until the fragments are absorbed.A post-procedural restoration phase is anticipated.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the anchor specifications found that a material certificate of analysis from each raw material supplier is required.Factors that could have contributed to the broken anchors upon opening the box include improper shipping/handling or storage conditions.Factors that could have contributed to the broken anchors during the application include excessive force on the device, attempted correction of a damaged device, or an inadvertent impact event.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
TENDON ANCHORS 8
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20561580
Report Number3003604053-2024-00056
Device Sequence Number16913379
Product Code GDW
UDI-Device Identifier00854501006067
UDI-Public854501006067
Combination Product (Y/N)N
Initial Reporter CountryCJ
PMA/510(K) Number
K131637
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2504-1
Device Lot Number51243640
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Supplement Date Received by Manufacturer11/08/2024
12/10/2024
Initial Report FDA Received Date10/29/2024
Supplement Report FDA Received Date11/11/2024
12/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown